MAUDE Adverse Event Report: ENCORE MEDICAL L.P. SHOULDER INSTRUMENT; DRILL BIT, 1/8"

ENCORE MEDICAL L.P. SHOULDER INSTRUMENT; DRILL BIT, 1/8"
Catalog Number 801-01-020
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/01/2017
Type of Reportable Event Malfunction
Event or Problem Description
Instrument failure - the surgeon was drilling at an incorrect angle and the drill bit snapped.When trying to retrieve it the surgeon just managed to push it in farther.Left in patient.
 
Additional Manufacturer Narrative
The reason for this complaint was to report , " the surgeon was drilling at an incorrect angle and the drill bit snapped.When trying to retrieve it the surgeon just managed to push it in farther.Left in patient." the incident did cause a 30 mininut delay in surgery and a significant adverse event was noted, however, there was another suitable device available, the surgery was completed as intended and the instrument was inspected prior to surgery and was found to be acceptable.The instrument revision level or lot number was not reported therefore a review of the device history record (dhr) was not performed or the time in service could not be determined with confidence.A complaint database review showed previous complaints but there were no indications that this instrument has a design or material deficiency.Summary of complaints: 12 dull/worn, 25 mixed product/label, 1 bent, 21 broke/cracked/damaged, 1 device cracked/broke, 10 end of life, 11 blank.Surgical instruments condition can be determined while being used for its intended purpose.The replacement of surgical instruments due to normal wear and tear does not indicate a product deficiency, failure or issue.This event is attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.This is not an event associated with a product failure, malfunction or issue.There are no indications that this instrument has a design or material deficiency therefore no containment of inventory is required.Event is associated with instrument usage, not a design or manufacturing issue.

Brand Name
SHOULDER INSTRUMENT
Common Device Name
DRILL BIT, 1/8"
Manufacturer (Section D)
ENCORE MEDICAL L.P.
9800 metric blvd.
austin TX 78758 5445
MDR Report Key6682063
Report Number1644408-2017-00625
Device Sequence Number18869528
Product Code HTW
UDI-Device Identifier00888912042710
UDI-Public(01)00888912042710
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number801-01-020
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/01/2017
Supplement Date Received by Manufacturer08/23/2017
Initial Report FDA Received Date06/30/2017
Supplement Report FDA Received Date09/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age78 YR